Vomiting and/or diarrhea can be distressing for a dog and definitely no picnic for his owner. It’s only natural to want to offer some relief as quickly as possible. If Pepto Bismol helps for our upset stomachs, you may also wonder, “Can I give my dog Pepto Bismol?” Pepto Bismol (bismuth subsalicylate) can be used to safely reduce a dog’s symptoms of nausea, heartburn, gurgling, uncomfortable stomach and most effectively, diarrhea.
Will Pepto Bismol stop my dog’s vomiting and diarrhea?
Pepto Bismol coats the irritated surfaces in the dog’s gastrointestinal (GI) tract, reducing inflammation of the stomach lining, which slows or stops the release of excessive fluid into the digestive tract. This helps slow or stop diarrhea and reduces the dog’s discomfort.
How much Pepto Bismol should I give my dog?
Pepto Bismol comes in a number of formulations, including the original liquid and an ultra-strength liquid, as well as caplets, liquid-caps and chewable tablets. For accuracy in dosing, stick with the original strength liquid formulation, which will allow you to give just the right amount for your dog.
A generally accepted safe dose of Pepto Bismol (or a generic version of bismuth sub- salicylate) for dogs is 0.25 to 2 ml per kg of the dog’s body weight (0.1 to 0.9 ml per lb), for a maximum of three to four times a day. Be aware that use of Pepto Bismol may change the color of your dog’s stool to a gray or greenish-black.
Can I give my dog Pepto Bismol with other medications?
Do not give your dog Pepto Bismol if she receives anti-inflammatory medication (such as prednisone, carprofen, meloxicam, or aspirin), heart medication (furosemide, enalapril, benazepril), or is pregnant or nursing. Also, Pepto Bismol can interfere with radiographs (x-ray studies) so don’t use it if you are planning a visit to the veterinarian within 24 hours.
If your dog is not improved after 24 to 48 hours, stop using and consult your veterinarian.
Vomiting and diarrhea are not uncommon in dogs. Often the cause is not serious and home treatments like Pepto Bismol can be helpful. If, however, your dog is markedly distressed or does not improve after a couple of days, the GI problems could be a sign of something more serious and he should see his veterinarian immediately.